Idaho, 2013Flash Flooding and Hail in Idaho, September 5, 2013
September 5, 2013 · NWS BOI · 9 events in 5 counties and zones
A strong upper level jet moving through the area brought severe thunderstorms to parts of Southeast Oregon and Southwest Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level jet moving through the area brought severe thunderstorms to parts of Southeast Oregon and Southwest Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Sep 5, 1:39 PM MST, 21 minutes earlier.
Area forecast discussion, Sep 5, 1:39 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
239 PM MDT THU SEP 5 2013
.SHORT TERM...TONIGHT THROUGH SATURDAY...SEVERE WEATHER OPERATIONS
SO THIS WILL BE SHORT. UPPER LEVEL JET OVER OREGON BY EARLY
EVENING WILL BRING 60 KNOTS OF BULK LOW LEVEL SHEAR. MDCARS T/TD
SOUNDING NEAR 17Z MODIFIED FOR HIGH TEMPERATURE BROUGHT CAPE TO
1700 J/KG AND LI TO -6C ALONG WITH PW OF 1.3 INCHES. THIS WILL
SUPPORT SUPERCELLS SUCH AS THE ONE THE NWS BOISE WARNED FOR OVER
OWYHEE COUNTY AS OF 236 PM. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR SOUTHWEST IDAHO AND SOUTHEAST OREGON TIL 9 PM MDT/8PM
PDT. WITH THE HIGH PWAT AND ANY TRAINING STORMS THERE IS STILL A
FLASH FLOOD THREAT ESPECIALLY CENTRAL IDAHO SO THERE IS A FLASH
FLOOD WATCH IN EFFECT UNTIL 6 PM MDT/5 PM PDT. COOLER FRIDAY AND
SATURDAY WITH ISOLATED STORMS MAINLY ACROSS THE HIGHER NORTHERN
TERRAIN.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...GOOD MODEL AGREEMENT
WITH LARGE SCALE FEATURES THROUGH THE PERIOD. THE UPPER LOW CENTER
CURRENTLY NEAR THE OREGON COAST IS EXPECTED TO MOVE ACROSS NORTHERN
IDAHO SUNDAY. DRIER WESTERLY FLOW AND LOWER HEIGHTS WILL KEEP DAYTIME
HIGHS NEAR SEASONAL NORMALS SUNDAY AND MONDAY WITH DRY CONDITIONS
PREVAILING. AS THE LOW MOVES FURTHER EAST MONDAY AND TUESDAY A RIDGE
BUILDS OVER THE PACIFIC NORTHWEST WHICH WILL TREND TEMPERATURES UP
THROUGH THE MIDDLE OF THE WEEK...WITH DAYTIME HIGHS REACHING AROUND
90 DEGREES IN THE LOWER VALLEYS WEDNESDAY AND THURSDAY. MODELS DO
SHOW A WEAK CUTOFF LOW OVER SOUTHERN CALIFORNIA THE MIDDLE OF NEXT
WEEK WHILE THE RIDGE AXIS SHIFTS OVER THE ROCKIES. SOUTHERLY FLOW
BETWEEN THESE TWO FEATURES MAY BRING SOME MOISTURE BACK INTO THE
AREA BUT FOR NOW WILL KEEP THE FORECAST DRY.
&&
.AVIATION...NUMEROUS RAIN SHOWERS AND THUNDERSTORMS THROUGH 06Z
TONIGHT WITH GRADUAL IMPROVEMENT AFTERWARD FROM SOUTH TO NORTH. MVFR TO
IFR CONDITIONS WITH HEAVY RAIN AND POSSIBLE HAIL WITH THUNDERSTORMS.
SURFACE WINDS GENERALLY SOUTHEAST 5-10KTS EXCEPT ERRATIC AND GUSTY
UP TO 40KTS IN THE VICINITY OF THUNDERSTORMS. A COLD FRONT WILL MOVE
THROUGH OVERNIGHT...AROUND 05Z AT KBKE...AND 08Z AT KBOI...AND 10Z
AT KTWF. SURFACE WINDS WEST 10-20KTS BEHIND THE FRONT. SOUTHWEST
WINDS 20-30KTS AT 10K FT MSL THROUGH TONIGHT DECREASING FRIDAY.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH UNTIL 6 PM MDT THIS EVENING IDZ011>016-028>030-
033.
OR...FLASH FLOOD WATCH UNTIL 6 PM MDT /5 PM PDT/ THIS EVENING
ORZ061>064.
&&
WEATHER.GOV/BOISE
SHORT TERM...VM
LONG TERM....TL/WH
AVIATION.....TLHazardous weather outlook, Sep 5, 1:38 PM MST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
238 PM MDT THU SEP 5 2013
IDZ011>016-028>030-033-ORZ061>064-062045-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
238 PM MDT THU SEP 5 2013 /138 PM PDT THU SEP 5 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON. SEE
THE LATEST FLASH FLOOD WATCH PRODUCT...BOIFFABOI...FOR DETAILS. IN
ADDITION TO THE FLASH FLOOD THREAT...A SEVERE THUNDERSTORM WATCH
IS IN EFFECT UNTIL 9 PM MDT/ 8 PM PDT THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY SIGNIFICANT WEATHER THROUGH
ESTABLISHED PROCEDURES.
In the hours before
Local storm report, Sep 5, 8:19 AM MST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
919 AM MDT THU SEP 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM HEAVY RAIN 3 ENE FAREWELL BEND STA 44.33N 117.17W
09/05/2013 M0.76 INCH WASHINGTON ID MESONET
THUNDERSTORM CROSS DEAD-I RIDGE RAWS. WIND GUST 25 MPH.
0910 AM HEAVY RAIN MARSING 43.55N 116.81W
09/05/2013 U0.00 INCH OWYHEE ID TRAINED SPOTTER
SPOTTER REPORTED HEAVY RAIN WITH A THUNDERSTORM.
&&
VMILLSLocal storm report, Sep 5, 8:48 AM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
948 AM MDT THU SEP 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HEAVY RAIN 8 W MIDDLETON 43.71N 116.78W
09/05/2013 U0.00 INCH CANYON ID TRAINED SPOTTER
HEAVY RAIN AT INTERSECTION OF HIGHWAY 44 AND OLD HIGHWAY
30.
0912 AM HEAVY RAIN 3 NNE MCCHORD BUTTE 44.57N 117.05W
09/05/2013 M47.00 INCH WASHINGTON ID MESONET
THUNDERSTORM WIND GUST 41 MPH ON DENNETT CREEK RAWS ALONG
WITH BRIEF HEAVY RAIN IN THE HOUR ENDING AT 912 AM. RAIN
SINCE MIDNIGHT...0.81 INCHES.
&&
VMILLSLocal storm report, Sep 5, 10:51 AM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1151 AM MDT THU SEP 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM TSTM WND GST 3 NNE MCCHORD BUTTE 44.57N 117.05W
09/05/2013 M57.00 MPH WASHINGTON ID MESONET
DENNETT RAWS 5220 FT MSL SUSTAINED WIND 49 MPH WITH A
PEAK GUST OF 57 MPH IN THE HOUR ENDING AT 1112 AM AND
ANOTHER 0.02 INCHES OF RAIN DURING THE LAST HOUR.
&&
VMILLSLocal storm report, Sep 5, 11:10 AM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
1210 PM MDT THU SEP 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 AM HEAVY RAIN 3 NNE MCCHORD BUTTE 44.57N 117.05W
09/05/2013 M0.47 INCH WASHINGTON ID MESONET
THUNDERSTORM WIND GUST 41 MPH ON DENNETT CREEK RAWS ALONG
WITH BRIEF HEAVY RAIN IN THE HOUR ENDING AT 912 AM. RAIN
SINCE MIDNIGHT...0.81 INCHES.
&&
VMILLSSpecial weather statement, Sep 5, 12:07 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
107 PM MDT THU SEP 5 2013
ORZ063-052000-
MALHEUR OR-
107 PM MDT THU SEP 5 2013
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL MALHEUR COUNTY IN SOUTHEAST OREGON...
UNTIL 200 PM MDT/100 PM PDT/.
AT 1203 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 32 MILES NORTHEAST OF MCDERMITT...MOVING NORTH AT
30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
THE THUNDERSTORM WILL BE NEAR...
FIVE POINTS AROUND 115 PM MDT...
MOUSE TRAP BUTTE AROUND 130 PM MDT...
GRASSY MOUNTAIN AROUND 135 PM MDT.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4296 11747 4292 11702 4225 11724 4231 11757
TIME...MOT...LOC 1907Z 195DEG 27KT 4242 11739
VM
Event by event
5 flash flood, 3 hail, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Ada
- When
- September 5, 2:00 PM MST to 3:00 PM MST
- Where
- Ada County, 1.71 mi SW of Meridian to 5 mi E of Meridian
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 43.602, -116.404
A National Weather Service employee reported road flooding near Ustick and Locust Grove with a depth of up to one foot in some places.
Flash Flood, Canyon
- When
- September 5, 2:00 PM MST to 3:00 PM MST
- Where
- Canyon County, 8 mi S of Nampa to 2 mi SSE of Nampa
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 43.464, -116.570
A National Weather Service employee reported flash flooding in Nampa and a trained spotter reported an inch and a half of rainfall in 30 minutes south of Nampa.
Flash Flood, Owyhee
- When
- September 5, 2:00 PM MST to 3:00 PM MST
- Where
- Owyhee County, 4 mi N of Murphy to 5.67 mi NW of Murphy
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.278, -116.550
Water and mud flowed across sections of Highway 78 between Murphy and Eagle View subdivision about 4 miles north of Murphy. A car was washed off a road and a person was rescued from the vehicle. Rabbit Creek caused erosion of a secondary road near Murphy.
Hail, Ada
- When
- September 5, 2:30 PM MST to 3:30 PM MST
- Where
- Ada County, 5 mi SW of Meridian to Eagle
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.569, -116.451
Spotters in Meridian and eagle reported large hail up to an inch and a half across the area.
Hail, Boise
- When
- September 5, 2:30 PM MST to 2:45 PM MST
- Where
- Boise County, 1 mi S of Horseshoe Bend to 3 mi NE of Horseshoe Bend
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.906, -116.200
A spotter near Horseshoe Bend reported large hail up to one inch and winds up to 60 MPH.
Thunderstorm Wind, Boise
- When
- September 5, 3:15 PM MST to 3:30 PM MST
- Where
- Boise County, 4 mi SSW of Horseshoe Bend to 7 mi NE of Horseshoe Bend
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.867, -116.231
The CWOP near Horseshoe Bend reported a wind gust of 58 MPH.
Flash Flood, Boise
- When
- September 5, 4:00 PM MST to 5:00 PM MST
- Where
- Boise County, 6 mi NE of Horseshoe Bend to 7 mi S of Horseshoe Bend
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 43.981, -116.115
A National Weather Service employee reported road flooding on Porter Creek Road north of Horseshoe Bend.
Flash Flood, Boise
- When
- September 5, 4:30 PM MST to 5:30 PM MST
- Where
- Boise County, 3 mi N of Banks to 3.09 mi N of Banks
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 44.123, -116.120
A mudslide was reported on Highway 55 about 3 miles north of Banks.
Hail, Valley
- When
- September 5, 4:45 PM MST to 5:00 PM MST
- Where
- Valley County, 3 mi SW of Cascade to 3 mi NE of Cascade
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.489, -116.073
A U.S. Forest Service employee reported half dollar sized hail in Cascade.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, September 5, 20131 death · 2 injured · 1 event
- Flash Flooding and Debris Flow in Washington, September 5 to 6, 20132 injured · $1.4 million · 50 kt wind · 13 events
- Flash Flood and Heavy Rain in Washington, September 5, 2013$110,000 · 2 events
- Damaging Wind and Lightning Strikes in Florida, September 5, 2013$45,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Montana, September 5 to 8, 20132 in hail · 30 events
- Flash Flooding and Flood in U.S. Virgin Islands, September 5 to 6, 2013$20,000 · 9 events
- Lightning Strikes in Washington, September 5, 20132 injured · $7,000 · 3 events
- Flash Flooding and Hail in Oregon, September 5, 20131.75 in hail · 15 events
- Flash Flooding and Damaging Winds in Washington, September 5, 201353 kt wind · 12 events
- Lightning Strike in Oregon, September 5, 20131 injured · 1 event
- Flash Flooding and Damaging Winds in Idaho, September 5, 2013$9,000 · 76 kt wind · 7 events
- Damaging Wind and Heavy Rain in Georgia, September 5, 201350 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478503, 478505, 478538, 478467, 478468, 478506, 478504, 478540, 478474.